North Carolina, 2024

Tornado in North Carolina, September 16, 2024

September 16, 2024 · NWS MHX · 1 event in 1 county or zone

Tropical moisture surged northward into Eastern NC due to a weak low pressure area over Southeastern NC. Conditions became favorable for isolated tornadoes near the coast, and in fact a brief EF-0 tornado did for over Cape Carteret in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Tropical moisture surged northward into Eastern NC due to a weak low pressure area over Southeastern NC. Conditions became favorable for isolated tornadoes near the coast, and in fact a brief EF-0 tornado did for over Cape Carteret in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 16, 2:47 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 16, 2:47 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 PM EDT Mon Sep 16 2024

.SYNOPSIS...
An area of low pressure to our south will slowly drift
northwest towards the Carolinas and bring heavy rain, coastal
flooding, and a threat of severe weather to the area. Troughing
will remain over the Eastern Seaboard through next week as well
keeping unsettled conditions across ENC.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Monday...Potential Tropical Cyclone #8 (PTC 8)
continues to move onshore with its rainbands dumping heavy
rainfall across the Carolinas, especially in the Wilmington, NC
area. This system has been slowly (5 mph) moving towards the
NNW, but it will pick up speed as it gets picked up by the upper
ridge.

The hazards from PTC 8 will be flash flooding, coastal
flooding, and tornadoes.

- Flash Flooding: As the system moves NNW, the axis of heavy
  rainfall (PWATs of 2-2.25") will transition from the
  southwestern to northeastern region of the FA. QPF has
  remained roughly the same for areas north of HWY 70 but has
  increased for areas to the south. Areas north of HWY 70 are
  expected to get 2-3" while areas south of HWY 70 are in the
  4-7" range with locally higher amounts up to 8-9" possible. A
  Flood Watch is in effect for the entire area, but the highest
  likelihood to see flooding remains south of HWY 70.

- Coastal Flooding: The coastal flooding threat remains largely
  unchanged, with the potential for up to 3 feet of water AGL
  in low lying areas. See the TIDES/COASTAL FLOOD section for
  more details.

- Tornadoes: The current forecast track of PTC 8 over
  northeastern SC brings the tornado-favorable right front
  quadrant across eastern NC. The highest low level helicity
  will be displaced to our west, along the I-95 corridor, but
  0-3 km SRH of 100-250 m2/s2 combined with afternoon CAPEs
  between 1000-1500 J/kg support at least an isolated risk of a
  brief tornado or waterspout especially this afternoon and
  early evening.

- Strong Winds: Winds will strengthen to 30-40 mph along the
  coast today, especially south of Ocracoke Island. Sporadic
  wind gusts up to 50 mph are possible in passing rain bands.
  These may cause sporadic power outages and/or tree damage.

The axis of deepest moisture will transition northeastward
overnight. Greatest rainfall amounts will likely be along and
just north of HWY 70 with overnight QPF in the 2-3" range.
Dry air entrainment will start to cut PoPs back from south to
north late tonight and temps will reach the low 70s.

&&

.SHORT TERM /TUESDAY/...
As of 3 PM Monday...The axis of deeper moisture will continue
its northeastward movement into tomorrow morning, which will
bring the focus of heaviest rain to the Outer Banks. The QPF in
this area is 1-2" with locally higher amounts possible in
stronger rainbands. The Flood Watch for areas south of HWY 70 is
scheduled to drop at 8 AM while the Flood Watch for areas north
of HWY 70 is scheduled to drop at 2 PM.The low will finally
lift north of the area tomorrow afternoon. This will decrease
PoPs from south to north through the day.

Highs will be in the low 80s for everywhere except the Northern
Outer Banks where longer lasting rain will keep high temps in
the upper 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 400 AM Mon... Eastern North Carolina will remain
unsettled through the entire period as an impactful low moves
out of the area Tuesday. Beyond that, troughing over the Eastern
Seaboard will continue to bring daily chances for showers and
thunderstorms across the region into next weekend.

Wednesday into the weekend... Previously mentioned upper trough
will remain over the Eastern Seaboard through the end of the
week while at the surface previously mentioned low is forecast
to be to the north and likely dissipated. As we get into the
weekend, there remains uncertainty with the forecast as the
upper trough over the Eastern Seaboard is forecast to cutoff
into an upper low as upper ridging builds across the Northeast.
As is typical with upper lows, spread in timing and depth of
the feature remains large and forecast confidence remains below
average.

Either way, daily chances for showers and thunderstorms will
remain possible across ENC into the weekend as favorable
troughing remains overhead. Continued onshore flow will keep
clouds around the region while temps remain at or below avg.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through 18z Tues/...
As of 1 PM Monday...Periods of sub-optimal flight conditions
can be expected through the TAF period as Potential Tropical
Cyclone #8 moves onshore. Heavy rain bands moving across the
area will produce decreased ceilings, visibility, and strong
wind gusts up to 30 kt. Prevailing MVFR ceilings, with periods
of IFR during heavier rainfall, are expected through midnight.
Late tonight/early tomorrow morning, IFR ceilings become more
probable. As the low moves inland and weakens, winds will
decrease but remain breezy with gusts around 15-20 kt.
Prevailing IFR conditions should linger through mid-morning
before improving in the early afternoon as rain chances decrease
and ceilings lift.

LONG TERM /Tuesday through Friday/...
As of 405 AM Mon...Continued unsettled weather will bring a
chance for sub-VFR conditions across ENC tomorrow as a low
pressure system moves out of the area. After the low moves to
the north we will still see at least a low end threat for the
rest of the week for sub- VFR conditions as daily chances for
afternoon and evening showers and thunderstorms will remain.

&&

.MARINE...
SHORT TERM /Today and Tonight/...
As of 3:30 PM Monday...Dangerous boating conditions are ongoing
this afternoon as winds remain strong on the northern periphery
of an area of elongated low pressure impacting the Carolinas.
Observations south of Cape Lookout show easterly winds of 20-30
kt, with seas ranging 8-11 feet.

Strongest winds will be focused over Onslow Bay and southern
Raleigh Bay this afternoon with gusts up to 35-40 kt. Farther
north, winds are slightly weaker but still peak at 25-30 kts.
Winds will peak this afternoon, then subside as the low shifts
onshore and fills. Seas will continue to be quite hazardous
today, peaking at 10-14 ft. Conditions begin to slowly improve
into Tues morning.

LONG TERM /Tuesday through Friday/...
As of 415 AM Mon...Dangerous marine conditions continue into
Tuesday, but gradually improve from south to north with winds
easing down to 15-20 kts with gusts up around 20-25 kts by Tue
morning and veering to a SE and eventually SW direction while
seas fall down to 5-8 ft along our coastal waters. Winds and
seas fall even further Wed with winds remaining S'rly at 10-15
kts while seas along our coastal waters finally lower down to
3-5 ft by Wed morning. This should then end SCA criteria across
all waters with more benign boating conditions forecast for
Thurs. Daily chances for showers and thunderstorms will remain
possible through the period with locally enhanced winds and seas
possible within the strongest storms that may develop.

&&

.HYDROLOGY...
As of 3:30 PM Monday...Widespread heavy rain is expected to
continue through tomorrow as a poorly organized low pressure
drifts northwestward towards the coast of South Carolina.
Abundant tropical moisture with this system will lead to
extremely heavy rainfall rates, which could cause flooding
issues over areas that have become saturated over the last
week. So far today the axis of heaviest rainfall has been along
Duplin and Onslow Counties, and this will transition to the
north and east as the low moves inland. Areas north of HWY 70
are expected to get 2-3" while areas south of HWY 70 are in the
4-7" range with locally higher amounts up to 8-9" possible.

&&

.TIDES/COASTAL FLOODING...
As of 3:30 PM Monday...There will be potential for coastal
flooding of up to 1-3 ft AGL today as winds slowly strengthen in
association with a poorly organized low pressure system to our
south. Additionally, coastal flooding may be worsened due to
the astronomically high tide cycle we are entering.

Ahead of this system, strong ENE/E winds will buildup water
along the SE portion of the Pamlico Sound as well as the Neuse,
Bay, and Pamlico Rivers. Oceanside, high water levels in
addition to strong wave run up will likely produce ocean
overwash along NC 12 on the Outer Banks at times of high tide.

Additionally with this system we can expect a high threat of
rip currents, rough and dangerous surf/shore break, and beach
erosion.

Current Coastal Flood and High Surf headlines remain unchanged
with the afternoon update.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ195-196-199.
     Flood Watch through Tuesday afternoon for NCZ029-044>047-
     079>081-203>205.
     Coastal Flood Advisory until 8 AM EDT Tuesday for NCZ080-094-
     194>196-199.
     Flood Watch through Tuesday morning for NCZ090>092-094-193>196-
     198-199.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
     High Surf Advisory until 8 AM EDT Tuesday for NCZ195-196-199-
     203>205.
     Coastal Flood Advisory until 11 PM EDT this evening for
     NCZ203>205.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for AMZ131-135>137-
     230-231.
     Small Craft Advisory until 8 AM EDT Wednesday for AMZ150-152.
     Tropical Storm Warning for AMZ154-156-158.
&&

SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...MS
AVIATION...OJC/MS
MARINE...OJC/MS
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 16, 4:26 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
526 PM EDT Mon Sep 16 2024

NCZ029-044>047-079-081-172130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090>092-198-172130-
Duplin-Lenoir-Jones-Inland Onslow-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-172130-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Coastal Flood Advisory.
   Flood Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-172130-
West Carteret-East Carteret-Coastal Onslow-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Coastal Flood Advisory.
   Flood Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-172130-
Beaufort-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-172130-
Pamlico-Southern Craven-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ193-172130-
Northern Craven-
526 PM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 16, 4:44 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
544 PM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tropical Cyclone 1 E Cape Carteret       34.69N 77.05W
09/16/2024                   Carteret           NC   Public

            Carteret/Craven Electric Cooperative
            reported trees on powerlines on Bayshore
            Drive in Cape Carteret.

&&

ZC

The radar

The Morehead City radar (KMHX), 18 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carteret

When
September 16, 6:26 PM EST to 6:27 PM EST
Where
Carteret County, 0.69 mi NE of Cape Carteret to 0.64 mi S of Cedar Pt
Rating
EF0
Path length
0.35 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
34.688, -77.043

A sporadic path of very minor damage started near the intersection of|Hunting Bay Drive and Bayview Court. Mainly minor tree damage was found,|consisting of small to medium branches in a clear path near two homes.|At one home, shingles on a well pump house were lifted up. In addition|some light metal flashing, likely drip edging, was blown from one side|of the house to the back yard. Several trees were also snapped about 40|feet up from the base. Here wind speeds were estimated to be around|60 MPH, due to the very minor amount of damage and older life of the|shingles on the well pump house.

A very sporadic and minor damage path continued northwest across Easy|Street and Bayshore Drive before ending. Along this path only a few|smaller limbs were blown down with wind speeds of no more than|55 MPH estimated.

It should be noted that the survey team surveyed the Emerald Isle area,|twice, and could not find more than sporadic damage, even more minor|than what we found in Cape Carteret.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for North Carolina, 2024Warnings in North Carolina, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1209640.